Xanax Overdose: Is It Fatal? Risks, Symptoms, and Treatment

Benzodiazepines like Xanax serve an important purpose in our society. Anxiety, an often debilitating and sometimes crippling condition, affects a significant portion of our population, and drugs like Xanax help manage symptoms. Anxiety disorders are considered the most common mental illness in the United States. An estimated 40 million adults, or 19.1 percent of the population aged 18 and older, are affected in some way or another. Although anxiety disorders are highly treatable with therapy and medication, only 36.9 percent will seek the help they need.

Unfortunately, those who don’t seek help may turn to benzodiazepine drugs without a prescription, which increases their chances of a fatal Xanax overdose. Self-medicating is a serious problem in the United States. The reason getting it from a doctor is important is because they’ll determine the precise dosage based on several factors and only prescribe the medication for panic attacks. Individuals who self-medicate and do not get their doctor’s opinion won’t know that you can become dependent on Xanax in as little as two weeks, leading to withdrawal symptoms and a potential benzodiazepine use disorder.

There are many issues with this. One of them is once the individual becomes tolerant of Xanax, they’ll take it in higher doses to achieve the desired effect. The next issue is that getting the medication without a prescription means they might run into certain issues like how much they can get, meaning they might mix Xanax with other depressants like alcohol or opioids to enhance its effects. Increasing your dose of Xanax to combat your tolerance can lead to a fatal overdose. Using Xanax in conjunction with other drugs or alcohol also increases the odds you’ll experience an overdose.

According to the National Institute on Drug Abuse (NIDA), in 2020, 16 percent of overdose deaths involving opioids also involved benzodiazepines. Every day, an estimated 200 Americans die after overdosing on opioids, and when used in conjunction with benzodiazepines like Xanax, the risk of overdose increases exponentially. Both drugs cause sedation and suppressed breathing, which are the two factors in overdose fatality, on top of impaired cognitive functions. Abusing benzodiazepines is dangerous enough, but using them concurrently places them at a higher risk of visiting the emergency room and being admitted for a drug-related emergency or dying of an overdose.

The only way to combat this is to know the signs and symptoms of a Xanax overdose and take action before it becomes fatal.

Is Xanax Dangerous?

Although it’s one of the most commonly prescribed drugs in the world, Xanax poses a severe threat of overdose because its effects occur immediately after ingestion. Compared to other drugs, Xanax is a fast-acting medication, and shortly after the drug is taken orally, it’s absorbed into the GI tract and enters the bloodstream. It’s then brought to the brain, where it begins to produce its effects.

When someone consumes a large amount of Xanax, the body will become overwhelmed by this massive dose and begin shutting down. You’ll experience drowsiness, sedation, and labored breathing. If you reach this point, it can be the first sign you’re overdosing. Since Xanax is effective immediately, you must take this seriously.

Signs and Symptoms of a Xanax Overdose

Due to its rapid onset, the earliest signs of a Xanax overdose might mirror the side effects of regular Xanax use. Knowing the differences can save lives. These include the following:

  • Constipation
  • Difficulty concentrating
  • Challenges passing urine
  • Changes in appetite
  • Dry mouth
  • Severe drowsiness
  • Irritability
  • Increased salivation
  • Headache
  • Joint pain
  • Tiredness
  • Unusual talkativeness
  • Light-headedness
  • Irritability
  • Nausea
  • Changes in sex drive or ability to perform

Some of these signs and symptoms will accurately predict the likelihood of an overdose or the person progressing toward one. You must pay close attention to how the individual feels for the following several hours once these symptoms appear. If you or someone you’re with experiences these symptoms, you must avoid consuming more Xanax and avoid other drugs or alcohol. If the symptoms progressively worsen, it might be time to seek medical attention.

Some people experience more severe side effects. Other warning signs of a Xanax overdose include the following:

  • Problems with memory
  • Depression symptoms, including depressed mood or suicidal thoughts and actions
  • Difficulty speaking or annunciating – slurred speech that’s hard to understand
  • Difficulty breathing
  • Hallucinations, such as seeing, feeling, or hearing things that don’t exist
  • Loss of balance and coordination
  • Unusual changes in behavior or mood
  • Seizures
  • Yellowing of the skin or eyes, known as jaundice

Any of the signs listed above might indicate the individual is experiencing a Xanax overdose. However, it could also indicate an adverse reaction to Xanax. If the individual is overdosing from Xanax use, they will experience the following symptoms:

  • Unresponsiveness
  • Significantly slowed breathing
  • Profound confusion
  • Severe drowsiness – an inability to stay awake
  • Severe loss of balance or coordination issues
  • Loss of consciousness
  • Coma

It’s important to catch these symptoms early. The earliest stages of an overdose mean the person will appear confused, have impaired coordination, and be unsteady on their feet. These are typically associated with alcohol intoxication, but in higher doses of Xanax, you’re heading toward an inevitable overdose. At a certain point, breathing can stop. Drowsiness and tiredness will also be present and will occur even in situations where the individual is not overdosing, meaning it’s challenging to determine what’s going on.

It’s important to pay attention to whether multiple side effects are occurring, including shallow breathing, drowsiness, and if someone is nodding off. If you witness nodding off or when they’re drifting in and out of consciousness, it’s a potential sign of a Xanax overdose. Xanax can be toxic if high quantities are ingested.

The long-term impact of a Xanax overdose can wreak havoc on major organs. Many people believe that by surviving an overdose, they’ll be OK. However, that’s not always the case. The longer-term effects of a Xanax overdose can be brain damage, liver, kidney, and heart damage if someone encounters a significant overdose event. These are more likely to occur when the overdose goes unnoticed.

Someone who overdoses on Xanax spends a prolonged period with hypoxia, meaning their oxygen levels in the blood are low. People revived after a long overdose can experience multi-system organ failure and brain damage due to low oxygen. If they’re in a state where blood oxygen is not supporting their organs, it can have catastrophic results.

Even if you’re lucky and avoid overdosing on Xanax, abuse can eventually lead to addiction. Misuse can cause full-blown addiction when Xanax is used recreationally. Because of its euphoric effects, a person will continue taking it to feel good until it’s used more frequently. Eventually, this will lead to an overdose.

Treatment for Xanax Overdose

If you suspect a Xanax overdose, you must contact emergency services right away. As was mentioned above, the longer you wait, the higher the odds of multi-system organ failure or death. Get help right away. If the symptoms become severe, help the individual to remain calm and keep their body cool until help arrives. Do not try to make them induce vomit. Try to keep them away. If they’re having seizures, are unconscious, or having trouble breathing, do not wait for help.

In the event of a Xanax overdose, first responders will transport the individual to the hospital. Depending on the severity, paramedics might administer activated charcoal, which can absorb the medication and potentially alleviate the worst symptoms. Upon arrival at the hospital, the doctor might consider pumping the person’s stomach to remove any remaining Xanax. They could also administer a drug called flumazenil, a benzodiazepine antagonist that reverses the effects of Xanax and other benzos.

Doctors will also pump the individual full of intravenous fluids to prevent dehydration and replenish essential nutrients. Once the symptoms subside, they’ll continue monitoring your systems to determine whether or not you caused long-term permanent damage. If help was sought soon enough, the odds of permanent damage are much lower. However, the longer you wait to get help, hypoxia can damage organs. If you suspect an overdose, never wait for help. Seconds matter and can be the difference between life, death, or permanent damage that severely impacts the quality of life.

Xanax must only be taken under strict supervision. If you’re misusing the drug and don’t know how to stop, drug addiction treatment can help get your use under control.

Tap to GET HELP NOW: (844) 318-7500